Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Norman, OK

May 9, 2002Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 9, 2002, 12:26 AM CDT for Oklahoma County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2002, 12:26 AM CDT (05:26 UTC)
Expired
May 9, 2002, 1:15 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Oklahoma County, OK

The radar

The Norman radar (KTLX), 41 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:30 AM CDTHail 0.88Edmond, OK
May 9, 12:30 AM CDTThunderstorm Wind 56 EEdmond, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3758 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
5.8
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090526
SVROKC
OKC109-090615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1225 AM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 115 AM CDT

* AT 1225 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR 
  EDMOND...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA AND EDMOND

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3568 9770 3557 9765 3557 9728 3573 9730

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:45 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 8, 9:45 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT WED MAY 8 2002

HAVE NOT HAD MUCH TIME TO LOOK OVER MODEL DATA WITH ALL THE STORMS
GOING ON TO OUR NORTH AND SOUTH.  THERE IS A LOT OF TEMPORAL WORDING
IN THE ZONE FORECAST WHICH WILL NEED ATTENTION.  AT THIS TIME...
PLAN TO DO AN INTERIM UPDATE SHORTLY... THEN ANOTHER JUST BEFORE
MIDNIGHT.  THIS UPDATE WILL ADJUST POPS AND WINDS TO ACCOUNT FOR
CURRENT CONDITIONS AND TRENDS.  WE WILL RE-EVALUATE THINGS TOWARD
MIDNIGHT AND ADJUST AGAIN AS NEEDED.

CMS

-----------------

140 PM WED MAY 8 2002

NOTE TO USERS: WE ARE STILL IN THE PROCESS OF FIXING SOME SOFTWARE
PROBLEMS. THUS..SOME PRODUCTS WILL STILL NOT BE AVAILABLE WITH THIS
PACKAGE INCLUDING THE TABULAR AFPOKC..RDFOKC AND THE TABULAR AREA
FORECAST ON THE WEB PAGE. ALL OTHER PRODUCTS..INCLUDING THE FIRE WX
FORECAST ARE SLOWLY COMING BACK TO NORMAL. ISC GRIDS MAY BE A BIT
TARDY DUE TO RECONSTRUCTION OF THE DATABASE THRU DAY 7.

EARLY AFTERNOON SFC ANAL SHOWS SFC LOW OVR WOODS COUNTY OK..WITH
DRYLINE EXTENDING SSWWD TO NEAR CHILDRESS AND COLD FRONT NOW INTO
FAR NW OK FROM MAY RANCH TO WOODWARD.  DRYLINE IS BEGINNING TO PUSH
EWD QUITE NICELY ACROSS WTEX..AND SHUD BE ABLE TO MIX A COUNTY OR
TWO INTO WRN OK BY LATE AFTERNOON.  THE ETA SO FAR THIS SPRING HAS
BEEN SYSTEMATICALLY TOO FAR EAST WITH THE DRYLINE POSITION AND TODAY
IS NO EXCEPTION.  WITH THAT IN MIND..POSSIBILITY FOR A SIGNIFICANT
SVR WX EPISODE EXISTS..ALTHOUGH CAPPING STILL REMAINS AN ISSUE WITH
AS ONE GOES FARTHER SOUTH. CURRENT TRENDS SUGGEST THAT THE MOST
RAPID SFC BASED DESTBILIZATION DUE TO MOISTURE RETURN IS CURRENTLY
UNDERWAY ACROSS SE KS..AND THIS MAY END UP BEING THE LOCATION OF
BEST FOCUS FOR TORNADIC SUPERCELLS. HOWEVER..IF LOW LEVEL WINDS CONT
TO BACK ACROSS NRN OK..AND THE CAP CAN FINALLY BE OVERCOME..A
SIGNIFICANT THREAT MAY EXIST THIS AREA AS WELL. 18Z OUN SOUNDING
INDICATES THAT THE WARM SECTOR AIRMASS REMAINS CAPPED..BUT
SIGNIFICANT DEEPENING OF THE BOUNDARY LAYER MOISTURE HAS OCCURRED
SINCE 12Z. THE WARM NOSE OF THE CAP..AND THE MEAN EML TEMP OF THE
NEARLY DRY ADIABATIC LAPSE RATE AIR ABOVE HAS COOLED AS SUGGESTED BY
HGHT FALLS AND MUCH COOLER TEMPS ALOFT ANALYZED ON THE 12Z UA ANAL.
AS NOCTURNAL LLJ ABATES AND DIURNAL PRESSURE FALLS COMMENCE..MESONET
ALREADY SHOWS SFC WINDS BACKING ACROSS THE WARM SECTOR AND THIS SHUD
CONT THRU 00Z.  ALL THIS SEEMS TO SUGGEST THAT THE CAP WILL FINALLY
BE OVERCOME IN OUR CWA TODAY.

COLD FRONT WILL THEN SURGE SWD TONITE WITH A CONTINUED THREAT OF
STORMS AHEAD OF THE FRONT AND EAST OF DRYLINE..AND WILL CONT POPS
ACCORDINGLY. FRONT WILL PROB BE A BIT SLOWER TO CLEAR THE SE ZONES
THAT THE ETA INDICATES AND WILL HANG ON TO POPS IN THE SE FOR THUR.

MOISTURE AND INSTABILITY WILL ONCE AGAIN BEGIN A TREK NWD FRI/FRI
NITE INTO A WEAKLY CAPPED ENVIRONMENT AND CHANCES FOR MORE
SHOWERS/STORMS WILL RETURN. CAP STRENGTH WILL BE ON THE INCREASE
AHEAD OF FRONT ON SUNDAY..BUT WILL STILL HANG ONTO LOW POPS UNTIL
NEXT FRONT CLEARS THE AREA MONDAY.  AS OFTEN HAPPENS IN MAY..THE
MODELS ARE SLOWING THE SWD PROGRESS OF THIS FRONT WITH EACH
SUBSEQUENT RUN..AND IT MAY TAKE ITS SWEET TIME MOVING SWD.  IF THIS
BOUNDARY MANAGES TO CLEAR THE AREA PER CURRENT ECMWF/MRF PROGS..SOME
VERY NICE MID MAY WX WILL BE IN STORE FROM MON-WED NEXT WEEK.
 MILLER

PRELIM NUMBERS..
OKC   55  70  48  73 /  40  10   0  20
HBR   51  68  49  73 /  20  10   0  20
SPS   60  72  54  76 /  20  10   0  20
GAG   45  66  42  70 /  10   0   0  10
PNC   49  67  45  70 /  40  10   0  10
DUA   66  74  52  75 /  30  30  10  20

.OUN...
OK...NONE
TX...NONE.

In the hours before

Local storm report, May 8, 9:52 PM CDT, 2 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
952 PM CDT WED MAY 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    3 W BRECKENRIDGE          OK   1.00 INCH HAIL
05/08/02   GARFIELD                       REPORTED BY SPOTTER

0950 PM    PONCA CITY                OK   .88 INCH HAIL
05/08/02   KAY                            REPORTED BY PONCA CITY EM
Local storm report, May 8, 10:07 PM CDT, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CDT WED MAY 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    WAUKOMIS                  OK   .75 INCH HAIL
05/08/02   GARFIELD                       REPORTED BY SPOTTER

0917 PM    8 S BILLINGS              OK   86 MPH WIND GUST
05/08/02   NOBLE                          MEASURED WIND REPORTED BY
                                          SPOTTER
Local storm report, May 8, 10:25 PM CDT, 2 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT WED MAY 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    BILLINGS                  OK   .75 INCH HAIL
05/08/02   NOBLE                          REPORTED BY BILLINGS FD
Local storm report, May 8, 11:25 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED MAY 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    OKARCHE                   OK   62 MPH WIND GUST
05/08/02   KINGFISHER                     SPOTTER REPORT

FM
Local storm report, May 8, 11:59 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CDT WED MAY 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    KINGFISHER                OK   1.00 INCH HAIL
05/08/02   KINGFISHER                     REPORTED BY KINGFISHER EM

EM
Local storm report, May 9, 12:14 AM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1214 AM CDT THU MAY 09 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    CASHION                   OK   .75 INCH HAIL
05/09/02   KINGFISHER                     REPORTED BY PUBLIC

1210 AM    CASHION                   OK   .75 INCH HAIL
05/09/02   LOGAN                          REPORTED BY PUBLIC

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:26 PM CDTTornado WarningOUNKay34 min
May 8, 7:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant45 min
May 8, 8:56 PM CDTTornado WarningOUNGarfield, Noble34 min
May 8, 9:00 PM CDTSevere Thunderstorm WarningOUNGrant, Kay45 min
May 8, 9:29 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble46 min
May 8, 9:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
May 8, 10:09 PM CDTSevere Thunderstorm WarningOUNKingfisher36 min
May 8, 10:16 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble44 min
May 8, 10:56 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
May 8, 11:58 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan47 min
May 9, 12:53 AM CDTSevere Thunderstorm WarningOUNLincoln37 min
May 9, 1:09 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.